Alert archive / Colorado / Special Weather Statements in 2017
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 20, 2017, 4:49 PM MDT for Fremont County, Colorado. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2017, 4:49 PM MDT (22:49 UTC)
- Expired
- Jul 20, 2017, 5:30 PM MDT
- In force
- 41 min
- Issued by
- NWS Pueblo, CO
County Fremont County, CO
The radar
The Pueblo radar (KPUX), 88 km from the middle of the area, began a volume at 22:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1665 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
444 WWUS85 KPUB 202249 SPSPUB Special Weather Statement National Weather Service Pueblo CO 449 PM MDT THU JUL 20 2017 COZ077-079-081-083-202330- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 449 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL 530 PM MDT... At 446 PM MDT, Doppler radar indicated and trained weather spotters reported a strong thunderstorm 8 miles south of Royal Gorge moving northeast at 25 mph. Half inch hail, heavy rain, and winds in excess of 40 mph will be likely with this storm. Locations impacted include... Royal Gorge and Canon City. LAT...LON 3826 10530 3841 10544 3859 10496 3835 10495 TIME...MOT...LOC 2246Z 236DEG 23KT 3834 10529 $$ TLM
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 20, 3:52 PM MDT, 57 minutes earlier.
Area forecast discussion, Jul 20, 3:52 PM MDT, 57 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 352 PM MDT Thu Jul 20 2017 .SHORT TERM...(This evening through Friday) Issued at 352 PM MDT Thu Jul 20 2017 Drier air has pushed in under the high which has shifted the focus for thunderstorm development across the western and northern portions of the forecast area. The eastern San Juans and La Garita mountains as well as Chaffee, Lake and Teller/El Paso counties will have the best chance for showers and thunderstorms. H7-H5 specific humidities are still running around +6 to +8 g/kg...so locally heavy rainfall will be the primary threats and flash flooding will be possible on vulnerable burn scars, areas with susceptible soils (like the chalk cliffs) and urban areas. Activity winds down after 04z, though some isolated showers will be possible over the mountains through the early morning. Most of the southeast plains will remain dry this evening...though high res models send an outflow boundary southward into the highway 50 corridor which could spark an isolated storm or two. Kept pops mainly confined to the I- 25 corridor counties for now as HRRR keeps majority of the activity just north of the area through the late evening hours. Friday will be a more active day across the district as the upper high nudges eastward a bit allowing the monsoon plume to shift over more of the mountains. Front drops through the southeast plains during the late afternoon and evening...likely reinforced by outflow from thunderstorms that develop along the Palmer Divide. Once again... El Paso county should see an uptick in thunderstorm coverage given forcing from the front. Threats from thunderstorms will continue to be locally heavy rainfall capable of producing flash flooding, wind gusts up to 50 mph and lightning. However given some pooling of CAPE along the Palmer Divide in the afternoon in vcnty of the front, we could see one or two strong storms with hail to near the size of quarters. -KT .LONG TERM...(Friday night through Thursday) Issued at 352 PM MDT Thu Jul 20 2017 Relatively active meteorological conditions are anticipated over many portions of the forecast district at times...especially from Friday night into this weekend and then again from Wednesday into at least next Thursday. Primary meteorological concerns include but are not limited to temperatures, increased precipitation potential(including locally heavy rain and localized flash flooding potential favoring this weekend and then again from Wednesday into at least next Thursday). The potential also exists that intense thunderstorms at times may also be observed from Friday night into this weekend and then again by later next week. Recent longer term computer simulations, PV analysis and forecast model soundings indicate that precipitable water values over many portions of the Interstate 25 corridor should run around 1 inch or slightly higher at times from Friday night into this weekend and then again from Wednesday into next Thursday. In addition, northerly surge moves across eastern sections Friday night, helping to enhance precipitation potential from Friday night into this weekend. The combination of adequate atmospheric moisture, surface boundaries, the daily orographic heating cycle and subtle upper disturbances will be capable of producing enhanced precipitation chances(including flash flooding potential at times) from Friday night into this weekend. Also, projected localized capes and LI's nearing/exceeding 1000 J/KG and -5C respectively at times from Friday night into this weekend will be capable of generating some intense thunderstorms with a limiting factor once again being projected low-grade mean- layer wind shears. As always, WFO Pueblo will monitor closely and issue hydro/severe products as needed. Finally, in addition to generally low-grade gradient winds during the longer term, anticipate that near to slightly below seasonal later July maximum temperatures should be experienced over many locations from Saturday into Monday with near to above seasonal maximum temperatures then expected from Tuesday into Thursday. Also, projected minimum temperatures during the longer term should remain above late July climatological averages over the majority of the forecast district. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 352 PM MDT Thu Jul 20 2017 Best chance for -TSRA will be at the KCOS airport late this afternoon through this evening. Will carry VCTS for now given more isolated coverage to thunderstorms, however a tempo group may become necessary should radar trends support. Erratic gusty winds to 50 mph, VFR cigs and brief MVFR VIS with +RA will be possible under the stronger storms. Winds will shift out of the north between 22z-23z for KCOS and closer to 00z at KPUB as outflow from thunderstorms pushes southward through the region. Thunderstorm outflows may also affect the KALS airport late this afternoon through this evening but looks like main activity should stay confined to the mountain areas. A slight uptick in thunderstorms can be expected for Friday as the monsoon plume shifts over the region. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 20, 11:41 AM MDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1141 AM MDT Thu Jul 20 2017 COZ058>089-093>099-211745- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1141 AM MDT Thu Jul 20 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible over the higher terrain this afternoon and early evening. The best chance of storms will be over the central mountains. Locally heavy rain will once again be possible, and flash flooding in the Chalk Bluffs region near Mount Princeton will once again be possible. Isolated thunderstorms will be possible on the plains adjacent to the mountains late this afternoon and evening. The best chance of storms will be over the lower elevations of El Paso county. One or two of the stronger storms will be capable of wind gusts to 50 mph and nickel size hail. All storms today will produce dangerous cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Scattered afternoon and evening thunderstorms will develop Friday, mainly over the mountains. The main threats from these storms will be locally heavy downpours and lightning. Over the weekend, low level moisture will increase over the plains and eastern mountains, resulting in better chances for afternoon and evening thunderstorms. The main threats from these storms will be locally heavy rain and lightning. Drier air will move into the region starting Monday. There will still be enough moisture for afternoon and evening thunderstorms, mostly over the mountains. The main threats from these storms will be locally heavy downpours and lightning. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening in the mountains and adjacent plains. 31/77
In the hours before
Special weather statement, Jul 20, 3:08 PM MDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Pueblo CO 308 PM MDT THU JUL 20 2017 COZ076>078-202145- Western/Central Fremont County Below 8500 Ft CO- Wet Mountain Valley Below 8500 Ft CO- Northwestern Fremont County Above 8500Ft CO- 308 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT AND NORTH CENTRAL CUSTER COUNTIES UNTIL 345 PM MDT... At 308 PM MDT, Doppler radar was tracking a strong thunderstorm near Texas Creek, or 49 miles west of Pueblo, moving north at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Texas Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3830 10535 3823 10557 3852 10581 3863 10549 TIME...MOT...LOC 2108Z 157DEG 13KT 3834 10553 KT
Special weather statement, Jul 20, 4:10 PM MDT, 39 minutes before
Special Weather Statement National Weather Service Pueblo CO 410 PM MDT THU JUL 20 2017 COZ076>079-083-202245- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Wet Mountain Valley Below 8500 Ft CO- Northwestern Fremont County Above 8500Ft CO- 410 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH CENTRAL CUSTER COUNTIES UNTIL 445 PM MDT... At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Texas Creek, or 42 miles west of Pueblo, moving northwest at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Open country 10 miles southeast of Texas Creek. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3824 10525 3818 10543 3844 10564 3853 10535 TIME...MOT...LOC 2209Z 155DEG 20KT 3829 10540 KT
Special weather statement, Jul 20, 4:49 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 449 PM MDT THU JUL 20 2017 COZ077-079-081-083-202330- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- 449 PM MDT THU JUL 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL 530 PM MDT... At 446 PM MDT, Doppler radar indicated and trained weather spotters reported a strong thunderstorm 8 miles south of Royal Gorge moving northeast at 25 mph. Half inch hail, heavy rain, and winds in excess of 40 mph will be likely with this storm. Locations impacted include... Royal Gorge and Canon City. LAT...LON 3826 10530 3841 10544 3859 10496 3835 10495 TIME...MOT...LOC 2246Z 236DEG 23KT 3834 10529 TLM
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 6:02 PM MDT | Special Weather Statement | PUB | Fremont | 43 min |
| Jul 19, 7:02 PM MDT | Special Weather Statement | PUB | Fremont | 28 min |
| Jul 19, 7:37 PM MDT | Special Weather Statement | PUB | El Paso | 38 min |
| Jul 19, 8:19 PM MDT | Special Weather Statement | PUB | El Paso | 41 min |
| Jul 19, 9:30 PM MDT | Special Weather Statement | PUB | El Paso | 30 min |
| Jul 20, 12:30 PM MDT | Areal Flood Advisory | PUB | Chaffee | 2 hr |
| Jul 20, 3:08 PM MDT | Special Weather Statement | PUB | Fremont | 37 min |
| Jul 20, 4:08 PM MDT | Areal Flood Advisory | PUB | Custer, Fremont | 3 hr |
| Jul 20, 4:10 PM MDT | Special Weather Statement | PUB | Fremont | 35 min |
Nearby
Special Weather Statements in Colorado, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.